Alert archive / Louisiana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 558, NWS Jackson, MS

September 7, 2023Catahoula Parish, Concordia Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Sep 7, 2023, 3:39 PM CDT for Catahoula Parish, Concordia Parish, Louisiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 2023, 3:39 PM CDT (20:39 UTC)
Expired
Sep 7, 2023, 4:30 PM CDT
In force
51 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Catahoula Parish, LA, Concordia Parish, LA

The radar

The Ft Polk radar (KPOE), 125 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:10 PM CDT, 29 minutes earlier.

Area forecast discussion, Sep 7, 3:10 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
310 PM CDT Thu Sep 7 2023

...New DISCUSSION...

.DISCUSSION...
Issued at 310 PM CDT Thu Sep 7 2023

Tonight and Tomorrow:

An upper-level low pressure system has been moving southeastward
from KY/TN toward GA/SC today. Main shortwave trough axis associated
with this disturbance is focused over the Gulf Coast through the
evening, but neutral height tendencies on the western side of this
low and eastern edge of a shortwave ridge axis mean we aren't
exactly beneath strong subsidence or drying aloft along the Lower
Mississippi River valley. Thunderstorms have been developing on the
northern edge of the low-level ThetaE axis in southern AR, as well
as in the better instability axis around southern MS/LA. Flow aloft
is northwesterly, or parallel to the surface cold front boundary
through AR/LA/central MS. Convection that develops along the frontal
boundary should be steered south-southeastward this afternoon and
evening. Storms will be chasing the best instability (3500-4500 J/kg
SBCAPE) as they move toward the coast, but sufficient SBCAPE and
DCAPE values sough of the front will support an isolated damaging
wind threat from any stronger storms. Effective layer wind shear in
the 30-40 kts range is sufficient to maintain some organization as
well for any clusters that develop. A Marginal Risk for severe
thunderstorms covers portions of central/northeast LA and
southwestern/southern MS where the best alignment of parameters
supports this potential through the evening hours. A Heat Advisory
also remains in effect until 8 PM for areas south of I-20, where
heat index values of 105 to 110 have been common today. Tomorrow's
weather should generally be drier, but northerly/northwesterly flow
through AR/LA should still support some chance for showers and
storms in an axis of better moisture and instability to our west.
Northeast LA and southeast AR have the best chances to see storm
activity on Friday. At this time, severe weather chances are
expected to be west of our forecast area. /NF/

Friday night through Wednesday:

By Friday night, an upper ridging pattern settled to our west, over
the Southern Plains is expected to establish deep N/NW flow along
and west of the Mississippi River. East of the region, a shortwave
trough is progged to dig into the Ohio/Tennessee River Valley,
bringing northerly flow to those areas. This will allow for
suppression of convection along and east of the I-20 corridor
overnight Friday into Saturday as a boundary stalls across Southern
MS. For areas in the far east ArkLaMiss region, isolated to
scattered showers and storms will be possible Friday evening into
early Saturday morning. Precipitation is expected to diminish to the
southwest as the boundary moves into the Gulf of Mexico. For the
remainder of the weekend, dry conditions and seasonable temperatures
are expected, with highs in the middle 80s in the north to middle
90s in the far southeast. Overnight lows will be pleasant, with
temperatures in the lower 60s to lower 70s.

By the beginning of the next work week, a shortwave trough
associated with a closed low over the Appalachians is expected lift
northeast into the mid-Atlantic. Behind this system, a broad trough
extending from the Rockies to the northeastern seaboard is expected
to dig into the Lower Mississippi Valley region. With this, the
potential for isolated to scattered rain chances will increase from
the northwest on Tuesday and Wednesday as a frontal boundary inches
into the region. In the wake of the frontal passage, temperatures
are expected to range in the lower to upper 80s for the majority of
the region on Wednesday, with some areas in the far north reaching
the lower 70s (yay!). This anticipated pattern change is expected to
bring much needed relief behind dangerous heat stress conditions
that have plagued the region for the last several weeks. /AJ/

&&

.AVIATION...
(12Z TAFS)
Issued at 702 AM CDT Thu Sep 7 2023

VFR conditions and light surface wind will prevail for the most
part through the forecast period. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       68  92  66  91 /  10  10  20  10
Meridian      65  90  65  90 /  10   0  10   0
Vicksburg     70  91  65  90 /  10  10  20  10
Hattiesburg   72  96  67  95 /  30   0  10  10
Natchez       73  92  68  91 /  20  20  30  20
Greenville    65  88  63  86 /   0  10  20   0
Greenwood     66  89  63  88 /   0  10  10   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 8 PM CDT this evening for MSZ053>055-059>066-
     072>074.

LA...Heat Advisory until 8 PM CDT this evening for LAZ015-023>026.

AR...None.
&&

NF/AJ/NF
Hazardous weather outlook, Sep 7, 2:05 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
205 PM CDT Thu Sep 7 2023

ARZ074-075-MSZ018-019-025>039-041-042-044>046-051-052-081915-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-Sharkey-Yazoo-Leake-
Neshoba-Kemper-Newton-Lauderdale-
205 PM CDT Thu Sep 7 2023

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, and north central Mississippi.

.DAY ONE...Tonight and Friday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

LAZ007>009-016-MSZ040-043-047>050-056>058-081915-
Morehouse-West Carroll-East Carroll-Madison LA-Issaquena-
Madison MS-Warren-Hinds-Rankin-Scott-Smith-Jasper-Clarke-
205 PM CDT Thu Sep 7 2023

This hazardous weather outlook is for portions of northeast
Louisiana, and central Mississippi.

.DAY ONE...Tonight and Friday

DANGEROUS HEAT
THREAT...Limited
TIMING...Through the remainder of this afternoon

Caution is advised this afternoon for possible dangerous heat, as
heat index values peak near 105 degrees. Heat exhaustion will be
possible with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

LAZ015-MSZ053>055-063>066-072>074-081915-
Richland-Claiborne-Copiah-Simpson-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
205 PM CDT Thu Sep 7 2023

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Friday

DANGEROUS HEAT
THREAT...Elevated
TIMING...Through the remainder of this afternoon

Dangerous heat is likely this afternoon, with peak heat index
values ranging from 105 to 110 degrees. Heat exhaustion will be
likely with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

LAZ023>026-MSZ059>062-081915-
Franklin LA-Catahoula-Tensas-Concordia-Jefferson-Adams-
Franklin MS-Lincoln-
205 PM CDT Thu Sep 7 2023

This hazardous weather outlook is for portions of northeast
Louisiana, south central Mississippi, and southwest Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...The rest of this afternoon through tonight

DANGEROUS HEAT
THREAT...Elevated
TIMING...Through the remainder of this afternoon

Isolated severe thunderstorms are possible through this evening.
Some thunderstorms could produce damaging wind gusts and hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

Dangerous heat is likely this afternoon, with peak heat index
values ranging from 105 to 110 degrees. Heat exhaustion will be
likely with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

NF

&&

...HAZARD LEGEND...

*DANGEROUS HEAT*
Extreme...Extreme heat is expected with peak heat index values
 in excess of 110 degrees for multiple days. Heat stroke continues
 to be a major concern.
Significant...Dangerous heat expected with peak heat index values
 in excess of 110 degrees. Heat stroke will be a significant
 concern.
Elevated...Dangerous heat likely with peak heat index values
 ranging from 106 to 110 degrees. Heat exhaustion will be likely.
Limited...Caution is advised for possible dangerous heat as
 heat index values peak near 105 degrees. Heat exhaustion will
 be possible.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Sep 7, 2:37 PM CDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
237 PM CDT Thu Sep 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     Tstm Wnd Dmg     1 SSE Ethel             33.10N 89.46W
09/06/2023                   Attala             MS   Emergency Mngr

            Scattered trees down S of Ethel, a few down
            across road 5053.

&&

CE
Local storm report, Sep 7, 2:39 PM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Jackson MS
239 PM CDT Thu Sep 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     Tstm Wnd Dmg     4 E Providence          33.05N 89.35W
09/06/2023                   Attala             MS   Emergency Mngr

            Trees down along Hwy 14 near road 5001.

&&

CE
Local storm report, Sep 7, 2:40 PM CDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
240 PM CDT Thu Sep 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     Tstm Wnd Dmg     3 SE Kosciusko          33.03N 89.56W
09/06/2023                   Attala             MS   Emergency Mngr

            Trees down along Williamsville Rd.

&&

CE
Special weather statement, Sep 7, 3:26 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
326 PM CDT Thu Sep 7 2023

MSZ072-072100-
Marion MS-
326 PM CDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MARION COUNTY THROUGH
400 PM CDT...

At 325 PM CDT, Doppler radar was tracking a strong thunderstorm near
Morgantown, or near Columbia. The strong thunderstorm is nearly
stationary.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Columbia around 330 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3116 9001 3118 9001 3118 9003 3123 9003
      3124 9004 3136 8997 3131 8976 3111 8978
TIME...MOT...LOC 2025Z 015DEG 3KT 3127 8989

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JNE
Special weather statement, Sep 7, 3:30 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
330 PM CDT Thu Sep 7 2023

ARZ075-LAZ009-MSZ034-040-072100-
Chicot AR-East Carroll LA-Washington MS-Issaquena MS-
330 PM CDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN CHICOT COUNTY...NORTH
CENTRAL EAST CARROLL PARISH...SOUTHWESTERN WASHINGTON AND
NORTHWESTERN ISSAQUENA COUNTIES THROUGH 400 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Chicot Junction, or 12 miles southwest of Lake Village,
moving southeast at 25 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Eudora and Chicot Junction around 335 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3328 9142 3313 9103 3290 9120 3295 9128
      3297 9128 3298 9127 3299 9127 3300 9126
      3301 9127 3300 9135 3308 9146 3322 9146
TIME...MOT...LOC 2030Z 301DEG 22KT 3317 9139

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

JNE
Special weather statement, Sep 7, 3:35 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
335 PM CDT Thu Sep 7 2023

LAZ024-072100-
Catahoula LA-
335 PM CDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CATAHOULA PARISH
THROUGH 400 PM CDT...

At 335 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sherwood, or 7 miles northwest of Harrisonburg, moving south at 10
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Aimwell around 340 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3189 9200 3194 9184 3194 9183 3193 9183
      3192 9182 3172 9170 3171 9170 3163 9200
      3171 9201
TIME...MOT...LOC 2035Z 342DEG 9KT 3184 9191

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JNE

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 7:00 PM CDTSpecial Weather StatementJANWashington45 min
Sep 6, 7:40 PM CDTSevere Thunderstorm WarningJANHolmes, Humphreys, Issaquena, Sharkey, Sunflower, Washington and 1 more50 min
Sep 6, 8:17 PM CDTSevere Thunderstorm WarningJANHolmes, Humphreys, Leflore, Yazoo43 min
Sep 6, 8:26 PM CDTSevere Thunderstorm WarningJANGrenada, Webster49 min
Sep 6, 8:33 PM CDTSpecial Weather StatementJANYazoo27 min
Sep 6, 9:33 PM CDTSpecial Weather StatementJANAttala, Carroll, Choctaw, Montgomery, Winston57 min
Sep 6, 10:01 PM CDTSevere Thunderstorm WarningJANAttala, Choctaw, Leake, Neshoba, Winston44 min
Sep 6, 10:27 PM CDTSevere Thunderstorm WarningJANKemper, Neshoba, Newton, Noxubee, Winston48 min
Sep 7, 3:13 AM CDTHeat AdvisoryJANAdams, Claiborne, Copiah, Covington, Forrest, Franklin and 8 more17 hr
Sep 7, 3:26 PM CDTSpecial Weather StatementJANMarion34 min
Sep 7, 3:31 PM CDTSevere Thunderstorm WarningJANMarion44 min
Sep 7, 4:30 PM CDTSevere Thunderstorm WarningJANAdams14 min
Sep 7, 4:39 PM CDTSpecial Weather StatementJANMarion36 min
Sep 7, 5:29 PM CDTSpecial Weather StatementJANJefferson31 min
Sep 7, 5:40 PM CDTSevere Thunderstorm WarningJANAdams, Franklin, Jefferson50 min
Sep 7, 6:45 PM CDTSpecial Weather StatementJANFranklin30 min
Sep 7, 6:47 PM CDTSpecial Weather StatementJANForrest, Lamar28 min
Sep 7, 3:35 PM CDTSpecial Weather StatementJANCatahoula25 min
Sep 7, 4:17 PM CDTSevere Thunderstorm WarningJANMorehouse58 min
Sep 7, 4:29 PM CDTSevere Thunderstorm WarningJANCatahoula, Concordia48 min
Sep 7, 4:53 PM CDTSpecial Weather StatementJANTensas37 min
Sep 7, 5:46 PM CDTSpecial Weather StatementJANConcordia29 min
Sep 7, 6:19 PM CDTSpecial Weather StatementJANConcordia26 min
Sep 7, 1:10 PM CDTSpecial Weather StatementJANAshley35 min
Sep 7, 3:30 PM CDTSpecial Weather StatementJANChicot30 min
Sep 7, 3:47 PM CDTSpecial Weather StatementJANAshley28 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.